1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. Jellson

    Jellson Registered User

    Mar 18, 2015
    2
    Hi, my name is Ian and my mother has early onset alzheimer's. She lives with her partner who is now also her carer. Her short term memory is very poor now and she has recently been experiencing severe mood swings coupled with agitation, anger, confusion and apathy. More recently she has tried to leave the house in the middle of the night, one time by climbing through a downstairs window and ending up in a neighbours house still in her bed clothes. We were recommended citalopram by my mum's GP as an antidepressant and she has been using it for a few months now... Initially we saw some improvement but for the last couple of weeks she has been very unhappy, angry and apathetic. Does anyone have any experience with citalopram or has experienced similar events with their relatives?
     
  2. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
    Hi Ian, and welcome to TP.

    You are all having to deal with a very distressing situation.

    Two things I'd mention:

    Sometimes people go through these awfully disturbed and agitated stages and then come through them. This happened with my wife who also has young onset dementia. So bear in mind that your mum may not always have such a difficult life.

    Secondly, it's quite possible that the medication is not actually helping. I hope people with experience of citalopram will be along with their thoughts.

    More generally, I know you will find TP very supportive.
     
  3. Patricia Alice

    Patricia Alice Registered User

    Mar 2, 2015
    179
    Hi Jellson, and welcome.

    My mom was on citalopram but when she went into hospital due to her deteriorating mood she was taken off them, we were told that in the elderly it can affect the heart, I cannot remember if they said the Q waves or the T waves, but one or the other. They did not really do anything positive for her mood.

    She has been started now on sertraline which I believe has a slight sedative in to help her sleep. Whilst she is sleeping and calmer, she is crying a lot and cannot sit still for a minute. So we are in the same boat as you, and do not know what the answer is as far as an antidepressant is concerned. My mom certainly needs something but so far we are not getting any answers.

    In answer to your question, I think you need to ask the doctor or CPN about them in the elderly. I hope this helps a little.
     
  4. CollegeGirl

    CollegeGirl Registered User

    Jan 19, 2011
    9,535
    North East England
    Hello Ian, and a warm welcome from me too.

    Unfortunately I can't advise you on Citalopram other than to say that I take these myself. But I don't have dementia, so my experience may be different from someone who does. They have not caused me any noticeable problems. I do still have times when I feel down, though, so they are not a complete 'cure-all', but I'm so much better than before I started taking them. In fact I'm thinking of trying to come off them soon.

    I hope you get lots of support here, as I do.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.